Fanconi Syndrome Caused by Antiepileptic Therapy with Valproic Acid

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

Valproic acid (VPA) is commonly used as an antiepileptic drug (AED). Regular screening for renal side effects is uncommon. Fanconi syndrome, a generalized dysfunction of renal proximal tubular cells, occurs with some inborn errors of metabolism. In addition, it can be acquired by exposure to several toxic substances. We report a case of Fanconi syndrome after long-term therapy with VPA.

Methods

An 8-year-old severely disabled and developmentally retarded boy with epilepsy was treated with VPA over a period of 7 years. He was hospitalized after a status epilepticus with laboratory findings suggesting a Fanconi syndrome. A PubMed-based worldwide review of the literature revealed that Fanconi syndrome is a rare side effect in children during long-term VPA treatment. We analyzed all 10 previously published cases by comparing age, underlying diseases, medication, and outcome.

Results

Examination revealed metabolic acidosis suggestive of renal tubular malfunction. Based on typical clinical and laboratory findings, an acquired Fanconi syndrome was diagnosed. This was treated with large doses of sodium bicarbonate. After discontinuation of VPA, renal function completely normalized within 2 months.

Conclusions

Fanconi syndrome appears to be a rare but severe consequence of long-term VPA therapy. Therefore patients treated with VPA should be checked regularly for the possible development of VPA-induced Fanconi syndrome.

Related Topics

    loading  Loading Related Articles